What's wrong with my lips? (Photo)

What would cause the severe bruising, lumps and bumps on my lips? First time getting lip injections on Monday, 6/13/16, 5 days ago, disappointed....

Doctor Answers 7

Post Lip Augmentation Bruising and Bumps

Hi!
Unfortunately bruising is always a possibility when you do injections, no matter where the injection is. The lips are especially well supplied with blood vessels, so bruising there is particularly common. The good news is that this will go away and you will have many months to enjoy your new lips. Pineapple, arnica and bromelaine supplements may help speed up the process to some degree. As far as the lumps and bumps go, that is common in the short term and tends to go away with a little time. Try to massage the lips - that should help smooth them out. Hope that helps!

Lips - bruised and lumpy after 3 days

Thank you for asking about your lips.

  • I can clearly see the lumpiness in the inner lip.
  • You are swollen and that will improve over the next week.
  • Without a before photo, one can't be sure but it looks as though you have too much filler in your lips.
  • It looks too near the surface.
  • And you are bruised because your injection was done with a needle, not a cannula.
  • I suggest that when you are next treated, you see a plastic surgeon who uses cannulas and who does these injections with the care and attention they deserve.
  • Even so, you will be swollen for up to two weeks.
  • Always see a Board Certified Plastic Surgeon.

Best wishes - Elizabeth Morgan MD PHD FACS

Time will heal!

It's hard to see lumps in this picture, but they are not uncommon with lip injections and unless large, disappears on their own. If you have a visible or large lump, ask for injection on an enzyme called hyalonidaze to dissolve it. Also, ask for your injector to massage the lips after filler injection, this tends to smooth away any lumps. Bruising is not uncommon, and will also resolve in a week. Avoid aspirin, Advil, Motrin, and fish oil for two weeks prior to injection to decrease chance of bruising. Best of luck!

Neda Vanden Bosch, MD
West Palm Beach Physician
5.0 out of 5 stars 10 reviews

Lip Injections and Bruising

Unfortunately you have some bruising from the lip injections.  I always recommend taking Arnica before the procedure and discontinue any blood thinners before the injections. Please consult an expert.  Best, Dr. Green

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Lip filler

Hello, and thanks for your question.

Post-filler swelling and bruising are common and can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase. To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon.  

Hope this opinion is helpful to you. Best of luck, Dr. Frucht.   

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

What's wrong with my lips?

Thank you for sharing your question and photographs and I am sorry that your current results have not been what you anticipated.  Because of the lips being a thin layer of skin overlying thick muscle it is not uncommon to have some bruising after injections and small lumps and bumps that can be felt with the tip of the tongue.  These will soften and disappear and your results will mature over the next two weeks to leave you with a more natural result.  Hang in there a bit longer! 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.